Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 57, NWS Norman, OK

August 10, 19975 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 10, 1997, 10:00 PM CDT for 5 counties in Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1997, 10:00 PM CDT (03:00 UTC)
Expired
Aug 11, 1997, 2:00 AM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Beckham County, OK, Custer County, OK, Greer County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 97 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 110301
FFWOKC
OKC039-009-055-075-149-110700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT SUN AUG 10 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 200 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHWESTERN OKLAHOMA
     SOUTHERN CUSTER

IN SOUTHWESTERN OKLAHOMA
     EASTERN BECKHAM...GREER...NORTHERN KIOWA AND WASHITA

INCLUDING THE FOLLOWING LOCATIONS
     ARAPAHO...BESSIE...BURNS FLAT...CANUTE...CARTER...CLINTON
     ...CLOUD CHIEF...CORDELL...CORN...DILL CITY...ELK CITY...
     FOSS...FOSS RESEVIOR...GOTEBO...GRANITE...HOBART...LONE
     WOLF...LUGERT...MANGUM...ROCKY...SAYRE...SENTINEL AND
     WILLOW

SEVERAL THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE OVER THE AREA FROM
MANGUM TO HOBART AND FROM ELK CITY TO CLINTON. SEVERAL LOCATIONS HAVE
RECEIVED OVER 5 INCHES OF RAIN. MORE THUNDERSTORMS ARE ENTERING WESTERN
OKLAHOMA FROM THE PANHANDLE...WHICH WILL PRODUCE ANOTHER 1 TO 2 INCHES
OF RAIN. THIS WILL WORSEN THE RUNOFF PROBLEMS INTO THE EARLY MORNING
HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREASF SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

CHURCHILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:26 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 10, 8:26 PM CDT, 1 hour 34 minutes before
FPUS3 KOKC 110126 COR
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT SUN AUG 10 1997

UPDATED ZONES AT 745 PM TO INCLUDE FLASH FLOOD WATCH TONIGHT FOR
WEST AND NORTH CENTRAL OKLAHOMA ZONES. BASIS WAS PREVIOUS HEAVY RAINFALL
IN DEFINED FFA...PRESENT RADAR SITUATION WITH SOME TRAINING ECHOES AND
CONTINUED OVERNIGHT CONVECTION.

ADJUSTED TERMINOLOGY TO ACCOUNT FOR PERIODS OF THUNDERSTORMS
OVERNIGHT IN FFA. INCREASED POPS IN SOUTHWEST SET OF ZONES. ADJUSTED
WINDS TO REFLECT CURRENT SYNOPTIC SITUATION AND MESONET DATA.

TEMPERATURES WERE UNCHANGED.

FCSTID = 85

.OKC...
OK...FFA TNGT ZNS 004>023..033>036.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:00 PM CDTFlash Flood WarningOUNBeckham3 hr
Aug 10, 8:10 PM CDTFlash Flood WarningOUNKiowa, Washita3 hr
Aug 10, 10:39 PM CDTSevere Thunderstorm WarningOUNJackson36 min
Aug 10, 11:18 PM CDTSevere Thunderstorm WarningOUNKiowa, Tillman42 min
Aug 10, 11:52 PM CDTSevere Thunderstorm WarningOUNComanche53 min
Aug 11, 1:50 AM CDTFlash Flood WarningOUNKiowa3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.